Connect
MJA
MJA

Paracetamol overdose: limiting the potential for harm

Andis Graudins and Anselm Wong
Med J Aust 2019; 211 (5): . || doi: 10.5694/mja2.50306
Published online: 2 September 2019

Paracetamol remains one of the drugs most frequently implicated in deliberate self‐poisoning overdoses in Australia

Paracetamol is the pharmaceutical agent most frequently taken for deliberate self‐poisoning by adults and adolescents in Australia, the United Kingdom, and other developed countries.1 It is primarily taken in overdose by younger women, in most cases for deliberate self‐harm. Toxicity can also result from accidental repeated supra‐therapeutic ingestion, particularly by people at higher risk of hepatotoxicity.2

  • Andis Graudins1,2
  • Anselm Wong2,3

  • 1 Monash Health, Melbourne, VIC
  • 2 Monash University, Melbourne, VIC
  • 3 Victorian Poisons Information Centre, Austin Hospital, Melbourne, VIC


Competing interests:

No relevant disclosures.

Author

remove_circle_outline Delete Author
add_circle_outline Add Author

Comment
Do you have any competing interests to declare? *

I/we agree to assign copyright to the Medical Journal of Australia and agree to the Conditions of publication *
I/we agree to the Terms of use of the Medical Journal of Australia *
Email me when people comment on this article

You do not have permission to add a response to this article.